Perception of the risk of adverse reactions to analgesics: Differences between medical students and residents
- Subject Areas
- Anesthesiology and Pain Management, Pharmacology, Public Health, Science and Medical Education
- Adverse Drug Reactions, Risk Perception, Medical Students, Morphine, NSAIDs, Mexico
- © 2016 Castillo-Guzman et al.
- This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, reproduction and adaptation in any medium and for any purpose provided that it is properly attributed. For attribution, the original author(s), title, publication source (PeerJ Preprints) and either DOI or URL of the article must be cited.
- Cite this article
- 2016. Perception of the risk of adverse reactions to analgesics: Differences between medical students and residents. PeerJ Preprints 4:e1890v1 https://doi.org/10.7287/peerj.preprints.1890v1
Background. Medications are not exempt from adverse drug reactions (ADR) and how the physician perceives the risk of prescription drugs could influence their availability to report ADR and their prescription behavior. Methods. We assess the perception of risk and the occurrence of ADR associated with COX2-Inbitors, paracetamol, NSAIDs, and morphine in medical students and residents. Results. The analgesic with the highest risk perception was morphine, while the drug with the least risk perceived was paracetamol. Addiction was perceived as the most probable adverse effects developed by morphine. In the case of NSAIDs, the main adverse effect perceived was GI bleeding. Discussion. Our findings show that medical students give higher risk scores than residents toward risk due to analgesics. It is probable that both groups of students have morphinophobia, although more studies are necessary to confirm this. Continuing training and informing physicians about ADRs is necessary since the lack of training is known to induce inadequate use of drugs.
This is a preprint submission to PeerJ Preprints.